Tornado, Covington
- When
- April 6, 9:10 AM CST to 9:14 AM CST
- Where
- Covington County, 1 mi N of Mt Olive
- Rating
- F0
- Path length
- 1.5 mi
- Path width
- 100 yd
- Property damage
- $5,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 31.767, -89.667
This strong tornado developed from a long lived supercell thunderstorm, which had a history of producing tornadoes, that moved across a large portion of Southern and Central Mississippi. The tornado touched down just N of Mount Olive, in Covington county, and stayed on the ground for 28 miles across most of Smith county, where it dissipated around the Ted community just inside Jasper county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
This strong tornado developed from a long lived supercell thunderstorm, which had a history of producing tornadoes, that moved across a large portion of Southern and Central Mississippi. The tornado touched down just N of Mount Olive, in Covington county, and stayed on the ground for 28 miles across most of Smith county, where it dissipated around the Ted community just inside Jasper county. Where the tornado first touched down it was weak, F0, and only downed a few trees. As it moved NE, into Smith county, it quickly gained strength. F1 to F2 type damaged occurred across SW Smith county where hundreds of trees were snapped or uprooted and several homes and outbuildings had part or all of their roofs blown off. As the strong tornado approached Mize, MS, it became stronger and reached it maximum intensity, F3. Here the tornado was 600 yards wide and was significantly damaging nearly all the trees in its path. One mile to the SW of Mize, a mobile home was destroyed. The most significant damage occurred in Mize where the Attendance Center was nearly demolished. The top floor of the Attendance Center was almost completely taken off, 3 portable classrooms were destroyed along with several large light poles bent or snapped. The tornado continued to the NE toward the Center Ridge community. The damage between Mize and Center Ridge, a distance of nearly 9 miles, ranged between F2 and F3. Along Providence Road, a barn was destroyed, 2 homes were significantly damaged and a church was heavily damaged. The tornado crossed State Highway 37 and continued toward the Center Ridge community. Here, many more trees were uprooted along with several structures demolished or sustaining significant damage. As the tornado tracked toward Sylvarena, it began to weaken and become smaller. From this point, to where it dissipated in Jasper county, damage was confined to trees snapped and uprooted. This tornado affected 3 counties and had a total path length of 28 miles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 6, 6:10 AM CST, 3 hours earlier.
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
710 AM CDT WED APR 6 2005
.DISCUSSION...UPDATED ZONES OUTR SHORTLY FOR NEW TORNADO WATCH TILL
18Z. /CAB/
.PREVIOUS DISCUSSION...
(TODAY)...CONCERNS TODAY ARE CENTERED AROUND A POTENTIAL SEVERE
WEATHER AND FLASH FLOOD EVENT. LATEST OBSERVATIONAL DATA AND RUC
GUIDANCE INDICATE STRONG JET MAX ROUNDING BASE OF AMPLIFYING TROUGH
OVER THE CNTRL/SRN PLAINS...WHILE INCREASING LOW LEVEL THETAE RIDGE
AXIS OVER THE GULF POINTS NOSE INTO THE FORECAST AREA.
INCREASING UPPER LEVEL DIVERGENCE IN THE EXIT REGION OF JET COMBINED
WITH INCREASING MOISTURE TRANSPORT ARE SETTING THE STAGE FOR A
POTENTIAL FLASH FLOOD EVENT OVER SOUTHEAST PORTIONS OF THE FORECAST
AREA...WHERE PRECIPITABLE WATER VALUES ARE FORECAST TO INCREASE TO
WELL ABOVE 1.5 INCHES. AS IN RECENT EVENTS...MESOSCALE INFLUENCES
WILL HAVE A LOT TO SAY ABOUT WHERE AND HOW MUCH RAIN WILL FALL...BUT
IT IS BECOMING MORE APPARENT THAT SE MS WILL ONCE AGAIN BE PRONE TO
A CONVECTIVE TRAINING SCENARIO LATER TODAY AS THE INITIAL CONVECTIVE
BOUNDARY APPROACHING THE MS RIVER BEGINS TO STALL AND PROVIDES A
FOCUS FOR CONVECTIVE REGENERATION. THERE ARE ALREADY SIGNS OF THIS
OCCURRING AS SRN END OF THE LCS HAS STARTED TO SLOW DOWN AND HANG UP
A LITTLE OVER CNTRL LA. WE HAVE ISSUED A FLASH FLOOD WATCH FOR SE
PORTIONS OF THE AREA WHERE RECENT VERY HEAVY RAINFALL HAS LEFT
GROUND MOISTURE HIGH...BUT THE WATCH COULD BE EXPANDED TO THE
NORTHWEST THIS MORNING IF THE LCS SLOWS DOWN MORE THAN EXPECTED.
CONCERNING SEVERE WEATHER POTENTIAL...WARNING OPERATIONS ARE
CURRENTLY IN PLACE WITH TORNADO WATCH FOR SRN HALF OF FORECAST AREA.
SEVERAL INGREDIENTS HAVE COME IN PLACE FOR THUNDERSTORMS TO BECOME
SEVERE...ESPECIALLY ALONG AND SE OF THE CURRENT LCS POSITION...WHERE
INDICATIONS ARE THAT BETTER INSTABILITY/LOW LEVEL SHEAR AND MOISTURE
ARE TO BE EXPECTED AS THE DAY WEARS ON. HAVE PLACED HIGHER
PROBABILITIES FOR DAMAGING WIND GUSTS/TORNADOES/AND LARGE HAIL OVER
SAID REGION...BUT EXPECT ANOTHER AREA OF SEVERE THUNDERSTORM
GENERATION MAY BE POSSIBLE THIS AFTERNOON AND EVENING BEHIND THE
LCS...OVER WRN PORTIONS OF THE FORECAST AREA WHERE THE UPPER LEVEL
TROUGH AXIS WILL BRING SECOND ROUND OF FORCING AND DESTABILIZATION
ABOVE WHAT SHOULD BE INCREASING LOW LEVEL LAPSE RATES. EXPECT IF
THIS OCCURS...SUPERCELLS MAY DEVELOP WITH LARGE HAIL BEING THE
PRIMARY RISK.
(TONIGHT)...SEVERE WEATHER/HEAVY RAIN COULD CONTINUE INTO THE EARLY
EVENING EASTERN MOST AREAS...BUT EXPECT WEATHER TO QUIET DOWN
OVERNIGHT WITH RAIN CHANCES ASSOCIATED WITH UPPER LOW CONFINED TO
THE AREA NORTH OF INTERSTATE 20. /EC/
.LONG TERM...
NO MAJOR CHANGES TO THE LONG TERM FORECAST ALTHOUGH MINOR TWEAKS
WERE MADE.
THE STRONG UPPER LOW IS EXPECTED TO CONTINUE MIGRATING EASTWARD
ACROSS THE SOUTHERN EDGE OF THE TENNESSEE VALLEY ON THURSDAY AND
FINALLY DRAG A WEAK COLD FRONT THROUGH THE FORECAST AREA DURING THE
AFTERNOON AND EARLY EVENING HOURS. STILL EXPECTING LOTS OF CLOUDS TO
BE ABOUT...ESPECIALLY ALONG AND BEHIND THE BOUNDARY. ANTICIPATE A
GOOD COVERAGE OF AT LEAST ISOLATED RAIN SHOWERS AS WELL WITH COLD
TEMPERATURES ALOFT ON THE SOUTHERN EDGE OF THE UPPER COLD CORE
SUPPORTED SOME THUNDEROUS CONVECTION. SMALL HAIL MAY BE A
POSSIBILITY WITH STORMS NORTH OF INTERSTATE TWENTY WITH FREEZING
LEVELS IN THE 9 KFT RANGE...BUT NO SEVERE WEATHER IS EXPECTED AT
THIS JUNCTURE. BOOSTED THE GOING POP NUMBERS UP A BIT FOR THURSDAY
AFTERNOON GIVEN THE CONTINUED UPWARD TREND OF MODEL CONSENSUS.
SOME THUNDER COULD LINGER IN NORTHEAST ZONES INTO THE EVENING GIVEN
HELP FROM UPPER DEFORMATION AROUND THE LOW CENTER...BUT LOOK FOR
MAINLY JUST PATCHY LIGHT RAIN ELSEWHERE AS A LOW LEVEL COLD
ADVECTION REGIME BUILDS IN.
THE LOW LEVEL TEMP TROUGH WILL LINGER ACROSS THE FORECAST AREA
FRIDAY AS THE UPPER LEVEL LOW CONTINUES TO PULL AWAY AND MEX
GUIDANCE NUMBERS ARE AFFIRMING HIGHS SHOULD ONLY BE IN THE MID AND
UPPER 60S. ANY PATCHES OF LIGHT RAIN SHOULD EXIT NORTHEAST ZONES
EARLY IN THE DAY WITH SOME HOLES IN THE STRATOCU FIELD EXPECTED BY
AFTERNOON.
A SURFACE RIDGE BUILDS IN TO THE LOWER MISSISSIPPI VALLEY FOR
SATURDAY WITH GENERALLY NICE WEATHER ALTHOUGH LINGERING LOW LEVEL
MOISTURE COULD BE A RECIPE FOR DIURNAL STRATUS. THUS...CLOUD COVER
BUMPED UP A LITTLE.
THE LATEST OPERATIONAL EURO AND GFS MODEL RUNS ARE EXHIBITING
RELATIVELY STRONG AGREEMENT CONCERNING THE NEXT HYBRID
SHORTWAVE/CUT-OFF LOW EXPECTED TO HEAD OUR WAY THE FIRST OF NEXT
WEEK. MOISTURE AND LOW LEVEL WARM ADVECTION SHOULD SHIFT INTO AT
LEAST WESTERN ZONES BY MONDAY. POPS WERE BUMPED UP A BIT FROM THE
SUNDAY NIGHT THROUGH MONDAY NIGHT PERIOD GIVEN THE STATED MODEL
AGREEMENT. THERE IS STILL MUCH TIME TO PASS BEFORE THIS FORECASTED
EVENT...BUT THESE TWO MODELS ARE LOOKING WETTER AND STORMIER WITH
SUCCESSIVE RUNS. STAY TUNED...
/BB/
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH FROM 7 AM TO 7 PM WEDNESDAY FOR
MSZ058-MSZ066-MSZ074-MSZ073-MSZ072-MSZ057-MSZ065-MSZ064.
LA...NONE.
AR...NONE.
&&
SHORT TERM: 43
LONG TERM: 50HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 607 AM CDT WED APR 06 2005 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 071107- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 607 AM CDT WED APR 06 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SEVERE WEATHER WILL CONTINUE TO BE POSSIBLE TODAY OVER THE ENTIRE OUTLOOK AREA...WITH THE GREATEST RISK OVER CENTRAL AND EASTERN PORTIONS OF MISSISSIPPI. A COMBINATION OF VERY UNSTABLE AIR...STRONG WIND SHEAR...AND AN APPROACHING STRONG LOW PRESSURE SYSTEM...HAVE SET THE STAGE FOR A SEVERE WEATHER EVENT THAT COULD LAST INTO THE EVENING HOURS. A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS ALREADY DEVELOPED THIS MORNING AND THIS LINE WILL CONTINUE TO BE A FOCUS FOR ADDITIONAL SEVERE WEATHER AS IT CONTINUES TO MOVE SLOWLY EAST. STRONG WIND SHEAR IN THE LOWEST LEVELS OF THE ATMOSPHERE SUGGESTS A SIGNIFICANT RISK FOR ISOLATED TORNADOES WILL EXIST...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 20. DAMAGING WIND GUSTS AND LARGE HAIL CAN ALSO BE EXPECTED. THE AREA WEST OF THE CURRENT LINE OF STORMS SHOULD SEE MORE THUNDERSTORMS ERUPT THIS AFTERNOON AS THE PRIMARY UPPER LEVEL LOW PRESSURE TROUGH APPROACHES. THE PRIMARY RISK ASSOCIATED WITH THESE STORMS WOULD BE LARGE HAIL. ...FLOODING... HEAVY RAINFALL WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA TODAY...WITH THE HEAVIEST RAINFALL EXPECTED TO EVENTUALLY OCCUR OVER SOUTHERN AND EASTERN MISSISSIPPI. A LINE OF STORMS WITH VERY HEAVY RAINFALL IS CURRENTLY MOVING ACROSS THE OUTLOOK AREA WILL BE ASSOCIATED WITH THE LINE OF STORMS CURRENTLY MOVING SLOWLY TO THE EAST. ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE ALONG AND SOUTHEAST OF THE NATCHEZ TRACE...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE IN THE AREA ALONG AND SOUTHEAST OF A PRENTISS TO QUITMAN LINE. IN THAT AREA...A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL BE REQUIRED TODAY AND MAY BE REQUIRED THIS EVENING. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
956 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM TORNADO PINOLA 31.88N 89.96W
04/06/2005 SIMPSON MS EMERGENCY MNGR
TORNADO TOUCHDOWN IN PINOLA.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
958 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM FUNNEL CLOUD 5 E PUCKETT 32.08N 89.69W
04/06/2005 SMITH MS EMERGENCY MNGR
FUNNEL CLOUD REPORTED IN WHITE OAK.
&&
DBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1005 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TORNADO 6 E PUCKETT 32.08N 89.68W
04/06/2005 SMITH MS NWS EMPLOYEE
SIX CHICKEN HOUSES DESTROYED NORTH OF WHITE OAK COMMUNITY
ON BOONE RD.
&&
DBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1006 AM CDT WED APR 6 2005 LAZ015>016-023>025-061615- CATAHOULA LA-FRANKLIN LA-MADISON LA-RICHLAND LA- TENSAS LA- THE NATIONAL WEATHER SERVICE HAS ALLOWED TO EXPIRE TORNADO WATCH 129 FOR THE FOLLOWING AREAS IN LOUISIANA THIS ALLOWS TO EXPIRE 5 COUNTIES IN NORTHEAST LOUISIANA CATAHOULA FRANKLIN MADISON RICHLAND TENSAS THIS INCLUDES THE CITIES OF...TALLULAH...WINNSBORO...RAYVILLE... DELHI...JONESVILLE...HARRISONBURG...NEWELLTON... ST. JOSEPH AND WATERPROOF LAZ026-MSZ030>033-037>039-043>066-072>074-061800- CONCORDIA LA-ADAMS MS-ATTALA MS-CHOCTAW MS- CLAIBORNE MS-CLARKE MS-CLAY MS-COPIAH MS-COVINGTON MS- FORREST MS-FRANKLIN MS-HINDS MS-JASPER MS-JEFFERSON MS- JEFFERSON DAVIS MS-JONES MS-KEMPER MS-LAMAR MS- LAUDERDALE MS-LAWRENCE MS-LEAKE MS-LINCOLN MS- LOWNDES MS-MADISON MS-MARION MS-NESHOBA MS-NEWTON MS- NOXUBEE MS-OKTIBBEHA MS-RANKIN MS-SCOTT MS-SIMPSON MS- SMITH MS-WARREN MS-WINSTON MS- TORNADO WATCH NUMBER 130 REMAINS VALID UNTIL 1 PM CDT FOR THE FOLLOWING AREAS IN LOUISIANA THIS WATCH INCLUDES 1 COUNTY IN NORTHEAST LOUISIANA CONCORDIA IN MISSISSIPPI THIS WATCH INCLUDES 34 COUNTIES IN CENTRAL MISSISSIPPI ATTALA CHOCTAW COPIAH HINDS LEAKE MADISON RANKIN SCOTT SIMPSON SMITH IN EAST CENTRAL MISSISSIPPI CLARKE JASPER KEMPER LAUDERDALE NESHOBA NEWTON NOXUBEE WINSTON IN NORTHEAST MISSISSIPPI CLAY LOWNDES OKTIBBEHA IN SOUTH CENTRAL MISSISSIPPI JEFFERSON DAVIS LAWRENCE LINCOLN MARION IN SOUTHEAST MISSISSIPPI COVINGTON FORREST JONES LAMAR IN SOUTHWEST MISSISSIPPI ADAMS CLAIBORNE FRANKLIN JEFFERSON IN WEST CENTRAL MISSISSIPPI WARREN THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON... VICKSBURG...WEST POINT...COLUMBUS...BROOKHAVEN...NATCHEZ... MAGEE...MENDENHALL...KOSCIUSKO...PEARL...BRANDON...RICHLAND... FOREST...MORTON...CARTHAGE...TAYLORSVILLE...RALEIGH... CRYSTAL SPRINGS...HAZLEHURST...WESSON...LAUREL...BAY SPRINGS... HEIDELBERG...FAYETTE...PORT GIBSON...MACON...BROOKSVILLE... QUITMAN...STONEWALL...SHUBUTA...NEWTON...UNION...DECATUR... CONEHATTA...DE KALB...SCOOBA...STARKVILLE...PRENTISS... BASSFIELD...PHILADELPHIA...PEARL RIVER...COLUMBIA...ACKERMAN... WEIR...WEST HATTIESBURG...LUMBERTON...PURVIS...MONTICELLO... NEW HEBRON...MERIDIAN...JACKSON...COLLINS...MOUNT OLIVE... LOUISVILLE...BUDE...ROXIE...MEADVILLE...HATTIESBURG...VIDALIA... FERRIDAY AND WEST FERRIDAY CAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1007 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0809 AM TORNADO FORKVILLE 32.46N 89.66W
04/06/2005 SCOTT MS NWS EMPLOYEE
FOUR CHICKEN HOUSES DESTROYED ON MCCURDY RD.
&&
LJW/13PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1009 AM CDT WED APR 06 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM FUNNEL CLOUD BROOKHAVEN 31.58N 90.45W
04/06/2005 LINCOLN MS AMATEUR RADIO
FUNNEL CLOUD REPORTED NORTH OF KING DAUGHTERS HOSPITAL.
&&
DBThe Jackson/Brandon,MS radar (KDGX), 64 km away, was scanning. The volume nearest the first event began at 15:10 UTC.
3 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2005Every state in 2005This day in weather historyThe tornado archive for Mississippi, 2005Warnings in Mississippi, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447085, 5447086, 5447087.